Alert archive / Illinois / Flash Flood Watches in 2016
Flash Flood Watch 5, NWS St. Louis, MO
NWS St. Louis, MO issued this flash flood watch at Aug 2, 2016, 3:05 PM CDT for 12 counties in Missouri; 14 counties in Illinois. It took effect at Aug 3, 2016, 12:00 AM CDT. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Aug 2, 2016, 3:05 PM CDT (20:05 UTC)
- In effect from
- Aug 3, 2016, 12:00 AM CDT
- Expired
- Aug 3, 2016, 4:52 AM CDT
- In force
- 5 hr
- Issued by
- NWS St. Louis, MO
- Flood severity
- None
All 26 counties
Adams County, IL, Bond County, IL, Brown County, IL, Calhoun County, IL, Clinton County, IL, Greene County, IL, Jersey County, IL, Macoupin County, IL, Madison County, IL, Monroe County, IL, Pike County, IL, Randolph County, IL, Saint Clair County, IL, Washington County, IL, City of Saint Louis, MO, Franklin County, MO, Jefferson County, MO, Lewis County, MO, Lincoln County, MO, Marion County, MO, Pike County, MO, Ralls County, MO, Saint Charles County, MO, Saint Louis County, MO, Sainte Genevieve County, MO, Warren County, MO
The radar
The St Louis radar (KLSX), 33 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.1 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 71 J/kg
- Mixed-layer CIN
- -111 J/kg
- Mixed-layer LCL
- 934 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
961 WGUS63 KLSX 022005 FFALSX URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE SAINT LOUIS MO 305 PM CDT TUE AUG 2 2016 ILZ058-059-064-069-074-079-095>102-MOZ019-027-035-036-052-060>065- 075-030930- /O.NEW.KLSX.FF.A.0005.160803T0500Z-160803T1700Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ GREENE IL-MACOUPIN IL-BOND IL-CLINTON IL-WASHINGTON IL- RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-CALHOUN IL-JERSEY IL- MADISON IL-SAINT CLAIR IL-MONROE IL-LEWIS MO-MARION MO-RALLS MO- PIKE MO-LINCOLN MO-WARREN MO-SAINT CHARLES MO-FRANKLIN MO- SAINT LOUIS MO-SAINT LOUIS CITY MO-JEFFERSON MO- SAINTE GENEVIEVE MO- INCLUDING THE CITIES OF...CHESTER...SPARTA...QUINCY... MOUNT STERLING...PITTSFIELD...ALTON...EDWARDSVILLE...BELLEVILLE... CAHOKIA...HANNIBAL...BOWLING GREEN...SAINT CHARLES...WASHINGTON... UNION...SULLIVAN...SAINT LOUIS 305 PM CDT TUE AUG 2 2016 ...FLASH FLOOD WATCH IN EFFECT FROM MIDNIGHT CDT TONIGHT THROUGH WEDNESDAY MORNING... THE NATIONAL WEATHER SERVICE IN SAINT LOUIS HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF ILLINOIS AND MISSOURI... INCLUDING THE FOLLOWING COUNTIES...IN ILLINOIS...ADAMS IL... BOND IL...BROWN IL...CALHOUN IL...CLINTON IL...GREENE IL... JERSEY IL...MACOUPIN IL...MADISON IL...MONROE IL...PIKE IL... RANDOLPH IL...SAINT CLAIR IL AND WASHINGTON IL. IN MISSOURI... FRANKLIN MO...JEFFERSON MO...LEWIS MO...LINCOLN MO...MARION MO...PIKE MO...RALLS MO...SAINT CHARLES MO...SAINT LOUIS CITY MO...SAINT LOUIS MO...SAINTE GENEVIEVE MO AND WARREN MO. * FROM MIDNIGHT CDT TONIGHT THROUGH WEDNESDAY MORNING * THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN TONIGHT ACROSS EASTERN MISSOURI AND WEST CENTRAL AND SOUTHWEST ILLINOIS. THESE STORMS MAY PRODUCE RAINFALL AMOUNTS IN EXCESS OF 3 INCHES. HEAVY RAIN THAT FALLS IN A SHORT PERIOD OF TIME OR THAT FALLS ON ALREADY SATURATED GROUND CAN CAUSE FLASH FLOODING. * HEAVY RAINFALL WILL RESULT IN FLOODING OF LOW LYING OR POOR DRAINAGE AREAS...AND ULTIMATELY DANGEROUS FLASH FLOODING ON SMALLER CREEKS AND STREAMS. SIGNIFICANT RISES ON LARGER STREAMS AND RIVERS WILL ALSO BE POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH IS ADVANCED NOTICE THAT CONDITIONS ARE FAVORABLE THAT MAY LEAD TO FLASH FLOODING. PEOPLE IN THE WATCH AREA...ESPECIALLY IN FLOOD PRONE AREAS...SHOULD USE THIS TIME TO MAKE PREPARATIONS JUST IN CASE. STAY INFORMED...AND BE READY FOR QUICK ACTION IF FLOODING IS OBSERVED OR IF A FLASH FLOOD WARNING IS ISSUED. && $$ BRITT
1 follow-up statement
627 WGUS63 KLSX 030952 FFALSX FLOOD WATCH NATIONAL WEATHER SERVICE SAINT LOUIS MO 452 AM CDT WED AUG 3 2016 ILZ058-059-064-069-074-079-095>102-MOZ019-027-035-036-052-060>065- 075-031100- /O.CAN.KLSX.FF.A.0005.000000T0000Z-160803T1700Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ GREENE IL-MACOUPIN IL-BOND IL-CLINTON IL-WASHINGTON IL- RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-CALHOUN IL-JERSEY IL- MADISON IL-SAINT CLAIR IL-MONROE IL-LEWIS MO-MARION MO-RALLS MO- PIKE MO-LINCOLN MO-WARREN MO-SAINT CHARLES MO-FRANKLIN MO- SAINT LOUIS MO-SAINT LOUIS CITY MO-JEFFERSON MO- SAINTE GENEVIEVE MO- INCLUDING THE CITIES OF...CHESTER...SPARTA...QUINCY... MOUNT STERLING...PITTSFIELD...ALTON...EDWARDSVILLE...BELLEVILLE... CAHOKIA...HANNIBAL...BOWLING GREEN...SAINT CHARLES...WASHINGTON... UNION...SULLIVAN...SAINT LOUIS 452 AM CDT WED AUG 3 2016 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR PORTIONS OF ILLINOIS AND MISSOURI HAS BEEN CANCELLED. SCATTERED THUNDERSTORMS WITH BRIEF HEAVY RAINFALL WILL CONTINUE THIS MORNING...BUT WIDESPREAD FLASH FLOODING IS NOT EXPECTED TO OCCUR. $$ CVKING
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this flash flood watch went out at Aug 2, 12:49 PM CDT, 2 hours 16 minutes earlier.
Area forecast discussion, Aug 2, 12:49 PM CDT, 2 hours 16 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1249 PM CDT TUE AUG 2 2016
.UPDATE...
Issued at 1143 AM CDT Tue Aug 2 2016
Will be allowing the flash flood watch to expire at noon as areal
extent of showers and few thunderstorms continues to slowly
decrease as does intensity. Should continue to see some isolated
or scattered showers and thunderstorms into the afternoon and
evening. Will continue to monitor the potential for additional
heavy rainfall later this evening and overnight over eastern
Missouri and southwest Illinois as similar conditions will set up
as they did last night.
Have lowered temperatures today where rain has persisted and
debris cloudiness is expected to keep the sun from raising
temperatures today.
Britt
&&
.SHORT TERM... (Through Late This Afternoon)
Issued at 310 AM CDT Tue Aug 2 2016
Convection has blossomed within the last several hours within the
elongated region of moisture convergence associated with the west
southwest component of the LLJ. The initial activity formed near
Mexico and has since continued to develop/expand and move south-
southeast aided by a decent cold pool, while persistent
convergence and lift has resulted in continuous back-building into
north central MO. Overall the growing MCS has a good elongated structure
aligned with the weak north-northwest cloud layer flow, favoring
training echos/repeat convection. The high moisture content with
PWs of 2+ inches and relatively deep warm cloud depths are
favoring good precipitation efficiency and high rainfall rates
with estimated MRMS rainfall rates of 3+ in/hr. Radar already has
some storm total estimates near 4 inches, thus we could see some
localized totals in the 6-7 inch range to the west/northwest of
St. Louis where the greatest flood threat resides. The current
flash flood watch looks on target. However I may make a few tweeks
to the counties - the eastern extent may be overdone and I will
probably need to expand it a tad west and south. In time this
morning I think the axis of convection will shift towards the MS
River in conjunction with the LLJ becoming increasingly
anticyclonic and the convergence shifting eastward. We will also
have to watch carefully the upstream MCS in southeast Nebraska
which has shown a more southeastward component of motion than
progged and appears to be tracking along the instability gradient.
It could move into north central-northeast MO later this morning
and add another burst of heavy rain. I would expect by midday the
coverage and intensity of showers and storms would have diminished
due to weakening forcing/low level convergence.
Glass
.LONG TERM... (Tonight through Monday)
Issued at 310 AM CDT Tue Aug 2 2016
There is a lot of uncertainty during this period. The models
continue to be slower and slower decidedly moving the
precipitation threat to the east of the CWA. There is never a
strong signal the warm front and a south-southwest wind shift will
occur until Thursday. There are also suggestions by both the ECMWF
and new 06z NAM that another MCS will impact parts of central and
eastern MO late tonight into Wednesday. This more westward trend
seems to be a common theme the last few nights. Accordingly I have
increased pops to the west. Needless to say the MCS potential adds
another huge caveat to the dangerous heat we have been
anticipating, at least for Wednesday. I think by Thursday the warm
front will in fact finally shift to the east and we will see
fairly widespread dangerous heat with a more south-southwest
component to the low level flow and a prominent thermal ridge.
At this time I will cancel the excessive heat watch for metro St.
Louis region for today, but leave it in effect beginning Wednesday
afternoon into Friday. This is not optimal but I don't have enough
confidence to convert it to an advisory just yet.
The cold front is still on track to push into the area on Friday
and slowly move southward stalling across southern MO and southern
IL by late Saturday evening. Eventually the front will then waver
northward Sunday into Monday keeping a threat of showers and
thunderstorms in the forecast.
Glass
&&
.AVIATION... (For the 18z TAFs through 18z Wednesday Afternoon)
Issued at 1234 PM CDT Tue Aug 2 2016
There will still be some areas of MVFR ceilings through early
afternoon with light showers. VFR and dry conditions are expected
at all of the terminals by late this afternoon and early this
evening. Additional thunderstorms are expected to develop later
this evening and overnight at KUIN and the St. Louis area
terminals with MVFR and possible IFR ceilings and visibilities.
These thunderstorms will be capable of producing locally heavy
rainfall.
SPECIFICS FOR KSTL: Expect mainly dry and VFR conditions through
late evening. Then showers and thunderstorms are expected to move
into the area with MVFR and possible IFR ceilings and visibilities.
These conditions are expected to last into the mid morning hours
before moving out of the terminal. Mainly dry and VFR conditions
are expected from mid-morning and Wednesday afternoon.
Britt
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Excessive Heat Watch from Wednesday afternoon through Friday
evening for Saint Charles MO-Saint Louis City MO-Saint
Louis MO.
IL...Excessive Heat Watch from Wednesday afternoon through Friday
evening for Madison IL-Saint Clair IL.
&&
WFO LSXHazardous weather outlook, Aug 2, 12:08 PM CDT, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAINT LOUIS MO 1208 PM CDT TUE AUG 2 2016 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-031130- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-SAINT CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-SAINT CHARLES MO-FRANKLIN MO- SAINT LOUIS MO-SAINT LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-SAINT FRANCOIS MO-SAINTE GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 1208 PM CDT TUE AUG 2 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY DANGEROUS HEAT AND HUMIDITY MAY RETURN TO THE REGION AS EARLY AS WEDNESDAY...AND IS LIKELY THURSDAY AND FRIDAY. THE HIGHEST ANTICIPATED HEAT INDEX VALUES...FROM 105 TO 110 EACH DAY...ARE EXPECTED TO BE IN THE SAINT LOUIS METRO AREA...WHERE AN EXCESSIVE HEAT WATCH IS IN EFFECT. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO RELAY ANY REPORTS OF FLOODING AS WELL AS RAINFALL TOTALS OF 2 INCHES AND GREATER. GKS
In the hours before
Local storm report, Aug 2, 10:16 AM CDT, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1016 AM CDT TUE AUG 02 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0926 AM FLOOD MEXICO 39.17N 91.87W
08/02/2016 AUDRAIN MO BROADCAST MEDIA
BUSINESS HIGHWAY 54 DOWN TO ONE LANE AT THE UNDERPASS
DUE TO WATER OVER THE ROADWAY.
&&
GOSSELINLocal storm report, Aug 2, 10:17 AM CDT, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1017 AM CDT TUE AUG 02 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 6 SE MEXICO 39.11N 91.79W
08/02/2016 M3.75 INCH AUDRAIN MO COCORAHS
24 HOUR TOTAL
&&
WALSHLocal storm report, Aug 2, 10:18 AM CDT, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1018 AM CDT TUE AUG 02 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 3 NNW KINGDOM CITY 38.99N 91.96W
08/02/2016 M3.38 INCH CALLAWAY MO COCORAHS
24 HOUR TOTAL
&&
WALSHLocal storm report, Aug 2, 10:20 AM CDT, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1020 AM CDT TUE AUG 02 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 3 S HERMANN 38.66N 91.43W
08/02/2016 M5.20 INCH GASCONADE MO COCORAHS
24 HOUR TOTAL
&&
WALSHLocal storm report, Aug 2, 11:36 AM CDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1136 AM CDT TUE AUG 02 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM HEAVY RAIN 2 N COLUMBIA 38.98N 92.33W
08/02/2016 M3.61 INCH BOONE MO TRAINED SPOTTER
TOTAL SINCE MIDNIGHT
&&
WALSHLocal storm report, Aug 2, 12:36 PM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1236 PM CDT TUE AUG 02 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1234 PM HEAVY RAIN PERSHING 38.58N 91.61W
08/02/2016 M3.90 INCH GASCONADE MO TRAINED SPOTTER
&&
GOSSELINThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 2:09 AM CDT | Flash Flood Warning | LSX | Audrain, Callaway, Monroe, Montgomery | 6 hr |
| Aug 2, 2:59 AM CDT | Flash Flood Warning | LSX | Franklin, Gasconade, Osage, Warren | 5 hr |
| Aug 2, 4:02 AM CDT | Flash Flood Warning | LSX | Shelby | 5 hr |
| Aug 2, 4:57 AM CDT | Flash Flood Warning | LSX | Audrain, Boone, Monroe | 5 hr |
| Aug 2, 5:34 AM CDT | Flash Flood Warning | LSX | Knox | 6 hr |
| Aug 2, 7:57 AM CDT | Flash Flood Warning | LSX | Franklin, Gasconade, Osage, Warren | 4 hr |
| Aug 2, 8:08 AM CDT | Flash Flood Warning | LSX | Audrain, Callaway, Monroe, Montgomery | 4 hr |
| Aug 2, 8:58 AM CDT | Flash Flood Warning | LSX | Monroe, Shelby | 3 hr |
| Aug 2, 10:00 AM CDT | Flash Flood Warning | LSX | Audrain, Boone, Monroe | 2 hr |
| Aug 2, 11:31 AM CDT | Areal Flood Warning | LSX | Audrain, Boone, Callaway, Franklin, Gasconade, Knox and 5 more | 6 hr |
Nearby
Flash Flood Watches in Illinois, 2016Flash Flood Watches in Missouri, 2016Every flash flood watch in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.